Dr. David Graham At FDA Wants An "Immediate Withdrawal" Of Ketek
On the morning of July 19, 2006 a National Public Radio (NPR) news piece about Ketek brought our attention back to this increasingly controversial antibiotic, which has been associated with liver injury side effects, including reports of fatal liver failure.
That same day The New York Times (NYT) published an article by Gardiner Harris concerning Ketek which was based on dozens of e-mail messages exchanged among top FDA officials that have reportedly been provided to the newspaper. According to this NYT article:
Dr. David Graham, part of the Food and Drug Administration’s drug safety office, wrote in a message dated June 16 that the agency’s approval of Ketek, an antibiotic made by Sanofi-Aventis that is also known as telithromycin, was a mistake.
“It’s as if every principle governing the review and approval of new drugs was abandoned or suspended where [Ketek] is concerned,” Dr. Graham wrote.
"....We don't really know if the drug works; no one is claiming it works better than other, safer drugs; and we're flying blind as far as safety goes, except for our own [adverse drug reaction] data that suggests [Ketek] is uniquely more toxic than most other drugs."
Given all of this, David Graham has concluded that there should be an "immediate withdrawal", or recall, of Ketek.
Moreover, the documents that were reviewed by Mr. Harris for his July 19 NYT article show that at least four FDA drug safety officials — including, besides Dr. Graham, Dr. Charles Cooper, Dr. David Ross, and Dr. Rosemary Johann-Liang — have expressed "serious reservations about the safety of Ketek".
On June 29, 2006 the FDA issued a MedWatch Alert about Ketek informing us that the drug's maker, Sanofi-Aventis, would revise the Ketek label, or package insert, to emphasize that this antibiotic could cause serious liver injury, liver failure, and death.
As covered previously, at about the same time Sanofi-Aventis said it would send a "Dear Doctor" letter pointing out the highlights of the newly revised Ketek package insert. That letter from Sanofi-Aventis -- which was dated (vaguely) "June 2006" -- arrived in some doctor offices in the middle part of July 2006.
As of July 19, 2006, however, Sanofi-Aventis had not updated the main page of its Ketek product web site to show the new bolded warning about the association of Ketek with the risk of serious liver injury in the "Important Safety Information" feature. When viewed that day, the only bolded warning one saw in that feature concerned the possibility of a visual disturbances side effect.
(Posted by: Tom Lamb)